It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Spinal Cord Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-12-2012, 12:42 PM   #1
Inactive
(male)
 
Join Date: Jun 2011
Location: usa
Posts: 101
pebblebeach2 HB Userpebblebeach2 HB Userpebblebeach2 HB Userpebblebeach2 HB Userpebblebeach2 HB User
Medication side effects breathing problems

Hi all. Several weeks ago I was put on Oyxcodone and Tizanidine. I was taking 1-2 tablets of oxycodone 5 mg at bedtime and 1/2 tablet of tizanidine in the morning and 1/2 in the afternoon; then full tablet at bedtime.

It didn't seem to be doing much. So I was taken off the Tizanidine and put on Baclofen 10 mg 1/2 tablet in the morning and 1/2 tablet at night. The oxycodone was increased to 6 tablets maximum 2 tablets in the morning; 2 afternoon and 2 in the evening as needed.

The most I took of the oxycone was usually 4 tablets during the entire day; once in a blue moon maybe 5.

The side effects were driving me off the wall. I was extremely tired; lightheaded; it affected my thinking; and not sure if I was hallucinating as well. Plus I had breathing problems.

I was taken off the Baclofen and some of the symptroms improved. I seemed more clearheaded. But the breathing problems seemed to continue. I even cut back on the oxycodone to 2 tablets at the most during the day. Still have breathing problems.

The doctore is taking my off oxycodone and putting my on hydrocodone. Plus I was put back on the Tizanidine 1 tablet at bedtime 5 mg.

Anyone have success or failures with hydrocodone? Anyone have the symptoms that I did as I mentioned above?

I'm still in pain but it fluctuates on severity.

Thanks for the input.

Allan

 
Old 02-12-2012, 01:40 PM   #2
Inactive
(female)
 
Join Date: Feb 2009
Posts: 3,894
Blog Entries: 12
jennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB User
Re: Medication side effects breathing problems

Hi Alan...sorry you are so miserable.

I looked up all of the meds and none has trouble breathing as a side effect but you'll be interested to know that Baclofen can cause hallucinations. But too much sedation can cause your breathing to slow but you sound like it's actually hard to draw air....did I get that right? That might be an allergy developing to one of the drugs.

Or....sorry to say, neck problems can do that too if it's above C5. We do have nerves to the diaphragm coming out there...so be careful. It gets any worse...yell for help and demand they find the reason. My post-op neck swelling shut down my ability to breathe. Be careful.

Hydrocodone is Vicodin and is much weaker than oxycodone. But if helps the pain and your breathing then great. There are other muscle relaxers you can try....Skelaxin, Flexiril(cyclobenzaprine), Norflex(orphenadrine citrate), Soma(carisoprodol) and even Valium(diazepam). I find the older ones like Valium and Soma, while making you more tired, work better and the side effects do wear off with time.

For pain, I use Dilaudid...a very powerful drug that is finally in a long acting form. The regular form only lasts about 4 hours but that gives the ability to adjust the dose as needed. I have both 2 and 4mgs pills to use as needed. But the curious thing about Dilaudid is that it works better for bone pain than any other pain med and it makes you wide awake. Docs hate to give it but it is an option to ask about. It's not like you don't need it.

Good luck in figuring out what will help. It's a tough thing to have to do but sooner or later, you should find the right drugs for you.

Jenny

 
Sponsors Lightbulb
   
Old 02-12-2012, 01:52 PM   #3
Inactive
(male)
 
Join Date: Jun 2011
Location: usa
Posts: 101
pebblebeach2 HB Userpebblebeach2 HB Userpebblebeach2 HB Userpebblebeach2 HB Userpebblebeach2 HB User
Re: Medication side effects breathing problems

Jenny:

What I briefly saw as to side effects from both Baclofen and Oxycodone to my understanding both can cause breathing problems. But I will check to see what site I googled and what it said. I think I saw breathing as one of the side effects from both of the medications.

I'm waiting for the Hydrocodone to be called into the pharmacy and see if that works.

I am really frustrated. As to the hallucinations, I noticed on several occasions I would be at my computer which is next to the window in my bedroom and several times I thought I caught something out of the corner of my eye but never was there anything there. Was I hallucinating something? Not sure how to respond either way but it occurred on a number of ocassions that I thought I noticed something outside my window. Felt kind of strange to me and thought I was losing my mind. Also found since being on the medication I was extremely depressed and my mood and thought processes seemed to be different. But seemed to have improved since I came off the Baclofen.

Will I ever have a normal day again? I am tending to think no and it bothers me more then I can put into words. But I ll have to deal with it.

 
Old 02-13-2012, 05:56 PM   #4
Inactive
(female)
 
Join Date: Mar 2011
Location: US of A
Posts: 117
joaneeo HB Userjoaneeo HB Userjoaneeo HB Userjoaneeo HB Userjoaneeo HB Userjoaneeo HB User
Re: Medication side effects breathing problems

Oxycodone depresses the central nervous system which can suppress breathing, When I was in such severe pain I took more than I should have and was scolded by the ER doctor and my PT-it could have caused me to stop breathing if I took too much.
Baclofen is a muscle relaxant-muscle relaxants can also suppress the CNS. I was on that too.


ETA-Opoids and opiates are Central Nervous System depressants. Vicodin and Percocet are the man made versions of the opium drug types so yes, they can cause you to have trouble breathing. And a muscle relaxer is pretty obvious since the diaphragm is the primary muscle of breathing.

Last edited by joaneeo; 02-13-2012 at 06:02 PM.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



WebDozer (268), jennybyc (197), Realhousewife (42), kenzibenzi (33), NJ Ldy (32), SpineAZ (31), teteri66 (26), frenchfri1003 (21), ladybud (20), feelbad (18)

Site Wide Totals

teteri66 (1180), MSJayhawk (1005), Apollo123 (905), Titchou (848), janewhite1 (823), Gabriel (759), ladybud (754), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 01:05 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!